That’s a big word used among health care professionals, and it describes a pernicious, complicated, subtle syndrome: Little imbalances and unintended consequences that can add up to big ones as we introduce more and more substances to a patient’s system to help treat or control medical conditions.
In other words: Lots of drugs lead to lots of effects–and sometimes they aren’t always the effects we intended.
Formally, polypharmacy refers to the use of five or more medications to manage one or more health conditions. And as one might expect, because people experience more health challenges as they age, polypharmacy is most common among older patients.
Multiple medications can lead to adverse reactions for at least two reasons:
- Taking more medications always increases the risk of drug-drug interactions, because individual physiology is maddeningly complex.
- The ageing process itself causes individual physiological changes that increase the likelihood of adverse drug reactions: As we lose muscle and gain fat, drugs are metabolized differently, and as our kidneys and liver process drugs more slowly, drugs (and their metabolites) may build up in our systems or be excreted incompletely.
Polypharmacy can also result from interactions among physiologically active substances such as nonprescription (OTC) drugs and nutritional supplements.
Such is the case–and the newest round of cautions–coming out now related to an advanced class of anticoagulants prescribed to patients to prevent stroke, systemic thrombosis (clots) and DVT in patients with atrial fibrillation (a-fib).
Drugs in this class (non-vitamin-K-antagonist, novel anticoagulants, or NOACs) offer attractive alternatives to warfarin for clinicians managing thrombotic risks because they don’t require the frequent blood draws and monitoring that the old standby used to. But at the same time, they still carry significant risks for bleeding, and patients with a new prescription need rigorous education to understand the innocuous OTC bottles in their medicine chest today could become far more sinister once a prescription anticoagulant enters their system.
A Practitioner/Patient Knowledge Gap Can Be Potentially Deadly
The results of a survey about NOACs and consumer use of OTC medications that can cause excessive bleeding–sometimes even fatal internal bleeding–was initially published in October 2019 in the Journal of the American Geriatrics Society.
Researchers interviewed 791 patients in California (Spanish and English) who had been prescribed apixaban, a NOAC, to assess patient knowledge of potential interactions as well as their current of OTC medications and dietary supplements. (Other drugs in this class include dabigatran and rivaroxaban).
And while NOAC labeling instructions and warnings are clear that the risks of, the study revealed worrisome gaps in practice between what known risks and patient behaviors.
- 97% of patients surveyed (771) reported using OTC products in addition to their prescribed anticoagulant.
- 66% of surveyed patients were either unaware or incorrect about the increased potential for serious bleeding with NSAIDs
- 33% (266) patients took at least one OTC product with a potentially serious apixoban interaction daily
- 14.7% of surveyed patients (116) reported taking aspirin daily; another 82 (10.4%) said they took aspirin “most days/as needed.” When asked about use of ibuprofen or naproxen “most days,” up to 28% of patients on the NOAC also reported taking such OTC use, which significantly raises bleeding risk.
- 166 patients (20.2%) reported taking nutritional supplements that also increased the risk of bleeding by working with the NOAC to inhibit clotting.
The Anticoagulant Danger List
For patients prescribed blood thinners, it is critical for health care professionals across the continuum of care to continually question, gently educate, and positively reinforce patients about their medications. And most importantly, bear in mind that everything we put into our bodies is in some respect a “pharmaceutical.” (The earliest medications on the planet were preparations of herbs, twigs, berries, and bark; the fact that we no longer need prescriptions for these supplements does not make them less likely to cause side effects and interactions with controlled medications.)
A medicine cabinet review is in order for anyone with a prescription for a blood thinner. Understand there are significant bleeding risks associated with aspirin, NSAIDs, and the following herbs and supplements:
- Clove oil
- Coenzyme Q-10
- Dong quai (or Angelica)
- Evening primrose
- Green tea
- Lycium tea
- Pumpkin seed
- Red clover
- Saw palmetto
- Soy products
- St. John’s wort